Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 313, NWS Wichita, KS

September 20, 2024Barton County, Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2024, 5:28 PM CDT for Barton County, Reno County, Rice County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2024, 5:28 PM CDT (22:28 UTC)
Expired
Sep 20, 2024, 6:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Barton County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:24 PM CDT, 2 hours 4 minutes earlier. Its key messages:

  • Few storms possible this evening with shower/storm chances ramping-up for Sat night through Sun.
  • Hot temperatures again for Sat across south central and southeast KS with highs in the upper 90s to around 100.
  • Much cooler temperatures to start the work week with highs both Mon and Tue in the 60s and 70s.
Area forecast discussion, Sep 20, 3:24 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
324 PM CDT Fri Sep 20 2024

.KEY MESSAGES...

- Few storms possible this evening with shower/storm chances
  ramping-up for Sat night through Sun.

- Hot temperatures again for Sat across south central and
  southeast KS with highs in the upper 90s to around 100.

- Much cooler temperatures to start the work week with highs
  both Mon and Tue in the 60s and 70s.

&&

.DISCUSSION...
Issued at 323 PM CDT Fri Sep 20 2024

Currently have an upper low spinning over Southern CA with some
additional shortwave energy digging across the Northern Rockies.
Meanwhile, upper ridging remains across the Southern Plains. At
the surface, return flow is starting back up with a warm front
lifting across southwest KS.

Area of showers and storms has been lifting northeast from
Eastern NM into southwest KS with this activity in an area of
850-700mb moisture advection ahead of the upper wave. This area
of precip is expected to continue lifting northeast late this
afternoon with a few additional storms possible to the east of
this cluster, along the warm front. Will hold onto some small
pops this evening as the mid level theta-e advection translates
northeast but feel the most widespread activity tonight will be
after 06z over northeast KS were the better low level jet
dynamics will be maximized.

Highs on Sat will once again be 15-20 degrees above normal
across most of south central and southeast KS with readings
topping out in the upper 90s to around 100.

By Sat afternoon, upper low will be tracking northeast across
the Desert Southwest and will be moving across the Four Corners
region by early Sat evening. As the same time, shortwave trough
will swing across south central Canada and will allow a cold
front to move across the Northern Plains. Cold front is expected
to stretch from southeast Nebraska into west-central KS by Sat
afternoon. While there maybe some sct shower/storm activity
across mainly central KS Sat morning, feel the more widespread
showers and storms will hold off until Sat evening, when the
better upper diffluence approaches the area. Also still going
with the thinking that the better heavy rain potential will be
tied to the 850mb front which will be over central KS Sat night.
In addition, PW values Sat evening look to be around 200% of
normal, which should lead to some efficient rain producers.
Scattered showers/storms will persist into Sun as the front
continues to slowly push southeast and by 00z Mon, mainly only
the Flint Hills into southeast KS will still be seeing precip.

The good news is that confidence remains high in below normal
temps for Mon with some highs not making it out of the 60s! We
will see a gradual warmup for Tue but highs will still be below
normal. By mid week, medium range models start to diverge in the
placement of a cutoff low, with the ECMWF keeping the low over
the Southern High Plains while the GFS keep this feature over
the Missouri Valley. So this leads to low confidence beyond the
Tue time frame.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1248 PM CDT Fri Sep 20 2024

VFR conditions will prevail through the afternoon across the
region. Meanwhile showers and storms are expected to develop
over southwest Kansas later this afternoon and some of this
activity could spread into central Kansas this evening.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...CDJ
Hazardous weather outlook, Sep 20, 3:55 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
355 PM CDT Fri Sep 20 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211500-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
355 PM CDT Fri Sep 20 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Chances for scattered thunderstorms will increase from the west
early this evening generally along and west of the Flint Hills.
Quarter size hail and 65 mph winds may accompany the strongest
activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices around 100 degrees are possible Saturday afternoon
over far southern and southeast Kansas.

Scattered to numerous showers and thunderstorms will increase late
Saturday, and persist through Sunday night. While widespread severe
weather is not expected, a handful of strong to marginally severe
storms are possible, along with locally heavy rainfall. The best
chance for heavy rain will be for locations along and especially
north of Highway 50.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Sep 20, 5:11 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
511 PM CDT Fri Sep 20 2024

KSZ047-050-067-202330-
Reno KS-Rice KS-Barton KS-
511 PM CDT Fri Sep 20 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN RENO...SOUTHWESTERN RICE
AND BARTON COUNTIES THROUGH 630 PM CDT...

At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frizell to near Zook to near Hopewell to
near Cullison. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Turon, Pawnee Rock, Sylvia,
Albert, Plevna, Raymond, Langdon, Great Bend Airport, Silica,
Cheyenne Bottoms, and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3844 9903 3867 9868 3835 9840 3812 9829
      3780 9832 3774 9846 3826 9847 3826 9903
TIME...MOT...LOC 2211Z 237DEG 37KT 3823 9922 3802 9905 3780 9894 3762
9895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:32 PM CDTSpecial Weather StatementICTLabette43 min
Sep 19, 8:17 PM CDTSpecial Weather StatementICTLabette28 min
Sep 20, 5:11 PM CDTSpecial Weather StatementICTBarton79 min
Sep 20, 5:49 PM CDTSpecial Weather StatementICTRice56 min
Sep 20, 5:52 PM CDTSpecial Weather StatementICTBarton68 min
Sep 20, 6:09 PM CDTSpecial Weather StatementICTKingman66 min
Sep 20, 6:16 PM CDTSpecial Weather StatementICTReno59 min
Sep 20, 6:23 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline67 min
Sep 20, 6:26 PM CDTSevere Thunderstorm WarningICTKingman, Reno49 min
Sep 20, 6:43 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Sedgwick62 min
Sep 20, 6:50 PM CDTSevere Thunderstorm Warning Considerable damage threatICTMcPherson, Marion, Saline70 min
Sep 20, 6:53 PM CDTSpecial Weather StatementICTLincoln67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.